Alert archive / Montana / River Flood Warnings in 2018
River Flood Warning 13, NWS Great Falls, MT
NWS Great Falls, MT issued this river flood warning at May 10, 2018, 7:21 PM MDT for Beaverhead County, Madison County, Montana. It took effect at May 11, 2018, 12:00 AM MDT. It was in force for 47 hr.
The area
The outline as issued.
The facts
- Issued
- May 10, 2018, 7:21 PM MDT (01:21 UTC)
- In effect from
- May 11, 2018, 12:00 AM MDT
- Expired
- May 12, 2018, 10:50 PM MDT
- In force
- 47 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Beaverhead County, MT, Madison County, MT
The radar
The Missoula radar (KMSX), 196 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Hole River near Melrose (MLRM8). The gauge peaked at 6.20 ft at May 11, 2018, 2:00 PM MDT.
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 7.5 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06025500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
493 WGUS45 KTFX 110121 FLWTFX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 721 PM MDT Thu May 10 2018 ...The National Weather Service in Great Falls has issued a Flood Warning until further notice for the following rivers in north central and southwest Montana... Big Hole River near Melrose .Snowmelt and recent rainfall, along with forecasted rainfall amounts of one-quarter to one-half inch through Friday evening, will result in flooding along the Big Hole River. At the current forecast crest of 6.3 feet Friday night, flooding will likely begin to impact homes and driveways along the river near Glen. If future river forecasts continue to trend upward toward 7 feet, then agricultural lands can be expected to flood along the river, and irrigation systems will need to be protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC001-057-111621- /O.NEW.KTFX.FL.W.0013.180511T0600Z-000000T0000Z/ /MLRM8.1.RS.180511T0600Z.180512T0600Z.000000T0000Z.UU/ 721 PM MDT Thu May 10 2018 The National Weather Service in Great Falls has issued a * Flood Warning for The Big Hole River near Melrose. * from late tonight until further notice...Or until the warning is cancelled. * At 6:15 PM Thursday the stage was 6.0 feet. * Flood stage is 6.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by after midnight tonight and continue to rise to near 6.3 feet by early Saturday morning. && LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 $$
6 follow-up statements
889 WGUS85 KTFX 110658 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1258 AM MDT Fri May 11 2018 ...The flood warning continues for the following river in Southwest MT... Big Hole River near Melrose .The Big Hole River near Melrose should reside near flood stage this morning, before gradually rising and staying above flood stage this afternoon. Additional rainfall over the next few days could extend how long the river remains above flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC001-057-112157- /O.CON.KTFX.FL.W.0013.000000T0000Z-000000T0000Z/ /MLRM8.1.RS.180511T0915Z.180512T0600Z.000000T0000Z.UU/ 1258 AM MDT Fri May 11 2018 The Flood Warning continues for the Big Hole River near Melrose. * until further notice...Or until the warning is cancelled. * At 12:15 AM Friday the stage was 5.9 feet. * Flood stage is 6.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by early this morning and continue to rise to near 6.3 feet by after midnight tonight. * Impacts...At 6.2 Feet water starts to come out of its bank between Melrose and Glen. && LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 $$
839
WGUS85 KTFX 111736
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1136 AM MDT Fri May 11 2018
...The Flood Warning continues for the following rivers in Southwest
Montana..
Big Hole River near Melrose affecting Beaverhead and Madison
Counties
.Recent rainfall in addition to the runoff from the on-going snowmelt
is expected to lead to continued water level rises. Persons living along
the Big Hole River should be prepared to take action. If possible, move
farm equipment, feed, and cattle to higher ground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn Around...Don't Drown. Motorists should not attempt to drive
through water flowing over the road.
Stay tuned to NOAA Weather Radio or your local television or radio
station for the latest information.
&&
MTC001-057-120835-
/O.CON.KTFX.FL.W.0013.000000T0000Z-000000T0000Z/
/MLRM8.1.RS.180511T1037Z.180519T0000Z.000000T0000Z.UU/
1136 AM MDT Fri May 11 2018
The Flood Warning continues for
the Big Hole River near Melrose.
* until further notice...Or until the warning is cancelled.
* At 10:15 AM Friday the stage was 6.1 feet.
* Flood stage is 6.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 6.3 feet by after
midnight tonight then begin falling.
* Impacts...At 6.2 feet, water starts to come out of its bank and affect
a home/driveway near Glen.
&&
LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265
$$
Moldan631 WGUS85 KTFX 112206 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 406 PM MDT Fri May 11 2018 ...The National Weather Service in Great Falls has continued the Flood Warning until further notice for the following river in Southwest Montana... Big Hole River near Melrose .Snowmelt and recent rainfall is resulting in continued flooding along the Big Hole River. Flooding will likely continue into next week. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. Those with interests along the river are encouraged to take any necessary precautions to protect livestock and property. The latest stages and forecasts for rivers and streams can be found at our web page...water.weather.gov/ahps && MTC001-057-121306- /O.CON.KTFX.FL.W.0013.000000T0000Z-000000T0000Z/ /MLRM8.1.RS.180511T1037Z.180519T0000Z.000000T0000Z.UU/ 406 PM MDT Fri May 11 2018 The Flood Warning continues for the Big Hole River near Melrose. * until further notice...Or until the warning is cancelled. * At 3:15 PM Friday the stage was 6.2 feet. * Flood stage is 6.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 6.3 feet by after midnight tonight then possibly remain near or above flood stage into next week. * At 6.2 Feet...water starts to come out of its bank and affect a home near Glen. Flood waters may also begin to impact Glen. && LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 $$ Martin
302 WGUS85 KTFX 120717 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 117 AM MDT Sat May 12 2018 ...The Flood Warning continues for the following rivers in Montana.. Big Hole River near Melrose Jefferson River near Three Forks Sun River at Simms .Flooding continues to affect several rivers over North Central and Southwest MT. The flood warnings will remain in effect until the river levels fall and remain below flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn Around...Don't Drown. Motorists should not attempt to drive through water flowing over the road. && MTC001-057-122216- /O.CON.KTFX.FL.W.0013.000000T0000Z-000000T0000Z/ /MLRM8.1.RS.180511T1037Z.180519T0000Z.000000T0000Z.UU/ 117 AM MDT Sat May 12 2018 The Flood Warning continues for the Big Hole River near Melrose. * until further notice...Or until the warning is cancelled. * At 12:15 AM Saturday the stage was 6.1 feet. * Flood stage is 6.0 feet. * Minor flooding is occurring and minor flooding is forecast. * Forecast...The river will continue rising to near 6.6 feet by Saturday morning then begin falling. * At 6.2 Feet...water starts to come out of its bank and affect a home near Glen. && LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 $$ MTC007-031-122216- /O.CON.KTFX.FL.W.0015.180512T1800Z-000000T0000Z/ /TFKM8.1.RS.180512T1800Z.180513T1200Z.000000T0000Z.UU/ 117 AM MDT Sat May 12 2018 The Flood Warning continues for the Jefferson River near Three Forks. * from this afternoon until further notice...Or until the warning is cancelled. * At 12:00 AM Saturday the stage was 7.7 feet. * Flood stage is 8.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this afternoon and continue to rise to near 8.3 feet by tomorrow morning. * At 8.0 feet...agricultural land and farm buildings around Three Forks will flood. && LAT...LON 4586 11162 4588 11163 4591 11161 4592 11156 4590 11154 $$ MTC013-122216- /O.CON.KTFX.FL.W.0014.000000T0000Z-180520T0200Z/ /SSRM8.1.RS.180512T0113Z.180513T1200Z.180519T1200Z.NO/ 117 AM MDT Sat May 12 2018 The Flood Warning continues for the Sun River at Simms. * until Saturday May 19...Or until the warning is cancelled. * At 12:30 AM Saturday the stage was 7.9 feet. * Flood stage is 7.5 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 8.7 feet by Sunday. Flooding could last several days. * At 8.5 feet...Highway 200 through the town of Sun River, between 1st street and 3rd Street is flooded. Significant inundation of the town occurs between the river to the west, north, and east of Simms to beyond West Carroll Street and Steell Street. Sun River and Cascade Road will be inundated up to a third of a mile south of town. Water will also impact Fairfield Road. && LAT...LON 4755 11174 4750 11172 4750 11186 4748 11227 4753 11228 $$
857 WGUS85 KTFX 122004 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 204 PM MDT Sat May 12 2018 ...The Flood Warning continues for the following rivers in Montana.. Big Hole River near Melrose Sun River at Simms .Flooding continues to affect several rivers over North Central and Southwest MT. The flood warnings will remain in effect until the river levels fall and remain below flood stage. MTC001-057-131103- /O.CON.KTFX.FL.W.0013.000000T0000Z-000000T0000Z/ /MLRM8.1.RS.180511T1037Z.180518T1200Z.000000T0000Z.UU/ 204 PM MDT Sat May 12 2018 The Flood Warning continues for the Big Hole River near Melrose. * until further notice...Or until the warning is cancelled. * At 1:15 PM Saturday the stage was 6.0 feet. * Flood stage is 6.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 6.1 feet by this evening then begin falling. * At 6.2 Feet...water starts to come out of its bank and affect a home near Glen. && LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 $$ MTC013-131103- /O.CON.KTFX.FL.W.0014.000000T0000Z-180520T1400Z/ /SSRM8.1.RS.180512T0113Z.180513T1200Z.180520T0000Z.NO/ 204 PM MDT Sat May 12 2018 The Flood Warning continues for the Sun River at Simms. * until Sunday May 20...Or until the warning is cancelled. * At 1:30 PM Saturday the stage was 7.8 feet. * Flood stage is 7.5 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will fall below flood stage Monday afternoon. * At 8.0 feet...Water starts to cover Hwy 200 between 1st St and 2nd St in Sun River. River well out of banks W, N and E of town and filling old oxbows near town and Hwy 200. && LAT...LON 4755 11174 4750 11172 4750 11186 4748 11227 4753 11228 $$
051 WGUS85 KTFX 130450 FLSTFX FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1050 PM MDT Sat May 12 2018 ...The Flood Warning is cancelled for the following rivers in Montana... Big Hole River near Melrose .The Big Hole River has gone below flood stage. However, with warm weather expected next week, the river could go back above flood stage once again. MTC001-057-130520- /O.CAN.KTFX.FL.W.0013.000000T0000Z-000000T0000Z/ /MLRM8.1.RS.180511T1037Z.180519T1200Z.000000T0000Z.UU/ 1050 PM MDT Sat May 12 2018 The Flood Warning is cancelled for The Big Hole River near Melrose. * At 10:15 PM Saturday the stage was 5.8 feet. * Flood stage is 6.0 feet. * Forecast...The river has fallen below flood stage. However the river could once again go above flood stage later next week. && LAT...LON 4547 11271 4559 11273 4558 11265 4548 11265 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at May 10, 6:04 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 10, 6:04 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 604 PM MDT Thu May 10 2018 ...Early Evening Update and Updated Aviation Discussion... .UPDATE... Adjusted PoPs and QPF slightly and expanded thunderstorm chances into the early overnight tonight. Right-moving supercell severe thunderstorm north of Havre is showing signs of weakening as it moves along a low-level surface and instability boundary. We continue to watch upstream along the US/Canada border for additional development along this boundary, but more than likely this will be the only severe storm this evening. CC && .SYNOPSIS... A strong and slow moving Pacific weather system will produce periods of rain and mountain snow tonight through Friday. The heaviest precipitation is expected tonight across central Montana including the Rocky Mountain Front. Precipitation moves away through Southwest Montana Friday night into Saturday. Temperatures trend cooler on Friday with snow levels falling to around 6000 feet. && .AVIATION... Updated 0003Z. VFR conditions will deteriorate to MVFR and possibly IFR at times through the evening and overnight and lasting into Friday as a low pressure system moves overhead. && .HYDROLOGY... Warm temperatures and recent rainfall continue to bring overland flooding. The situation will get more complicated through the weekend as several disturbances could bring areas of increased rainfall across the area. The cooling temperatures with this disturbance may slow down runoff from snowmelt. As a result many river forecasts were slightly lowered today. With the high amounts of QPF possible continued the Flood Watch for Simms and Vaughn along the Sun River, Big Hole River at Melrose, and the Jefferson River near Three Forks. An Areal Flood Warning remains in effect for the Helena Valley and the Lincoln area. Numerous problems have been reported along Tenmile Creek, with impacts possible on Prickly Pear and Sevenmile Creeks. Problems have also been reported in the Lincoln area, with multiple homes having water running through them, especially in the Stemple Pass and Good News Lane areas. An Areal Flood Warning is now in effect for the Deep Creek area in Broadwater County. Emergency Management reports rises in the creek, and potential flooding of homes. All advisories and warnings will remain in effect until the impacts from flooding have diminished. As mentioned...a series of disturbances will bring widespread chances for rain tonight through the end of the week. Rainfall amounts of a half inch to an inch are possible during the next three days. This could bring additional flooding concerns. Those in low lying areas and near rivers or creeks should be alert for additional flooding. Anglin && .PREV DISCUSSION... /ISSUED 303 PM MDT Thu May 10 2018/ Tonight through Saturday... A low pressure center aloft consolidates over Washington by this evening and then shifts southeastward to northeastern Nevada by late Friday evening, while cutting-off from the polar front jet stream. This low then looks to move northeastward to southern Idaho by late Saturday evening as high pressure ridging aloft nudges into North-Central Montana. The result should be widespread precipitation redeveloping via large-scale ascent over the CWA this evening into Friday. Northeasterly low- to mid-level upslope flow into the Rocky Mountain Front and central Montana mountains will likely enhance precipitation over portions of North-Central Montana. Precipitation chances then begin to decrease from north to south Friday night into Saturday. A cooling trend today continues into Friday, when high temperatures are expected to be well below- normal. Temperatures then rebound somewhat on Saturday, but will still be below-normal. As a result, today's snow levels near 7000-8000 feet in north-central Montana and near 8000-9000 feet MSL in the southwest will fall to near 6000-7000 feet MSL region- wide by Friday night into Saturday. This should allow about 1-3 inches of snow to fall along Big Hole, Chief Joseph, and Kings Hill passes tonight and again Friday night. Saturday night through Wednesday...Forecast model guidance appears to be coming into somewhat better agreement during this period. In general, the aforementioned cut-off low pressure center aloft looks to meander over northern Nevada and/or southern Idaho through Tuesday as high pressure ridging aloft continues to become established over Montana. On Wednesday, this low should begin to shift northeastward toward southeastern Montana as it gravitates toward a shortwave trough diving southeastward over central Canada. Accordingly, scattered showers and afternoon/early evening thunderstorms remain in the forecast, especially over southwest Montana. Temperatures look to be near or slightly below-normal Sunday before moderating to solidly above-normal by Tuesday and Wednesday of next week. Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 43 48 40 54 / 100 100 50 30 CTB 41 49 36 61 / 80 80 10 10 HLN 42 51 41 54 / 100 80 60 50 BZN 41 53 39 51 / 100 90 80 70 WEY 32 47 31 46 / 70 70 70 60 DLN 37 51 37 49 / 80 70 70 60 HVR 40 54 39 62 / 80 70 10 10 LWT 39 48 37 50 / 100 90 60 60 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 3 AM to 9 AM MDT Friday above 6500 feet for Cascade...Judith Basin...Meagher. Winter Weather Advisory from 3 AM to 9 AM MDT Friday above 6000 feet for Jefferson. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, May 10, 1:29 PM MDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
129 PM MDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TORNADO 6 SW MOORE 46.91N 109.78W
05/09/2018 JUDITH BASIN MT BROADCAST MEDIA
KRTV RELAYED A REPORT OF A BRIEF TORNADO
NEAR MOORE. MULTIPLE PICTURES SHOW THE
TORNADO LOFTED DIRT INTO THE AIR...BUT NO
DAMAGE WAS REPORTED. THE TORNADO WAS
ASSOCIATED WITH A NON-SUPERCELL THUNDERSTORM
THAT PASSED JUST NORTH OF MOORE.
&&
MARTIN/SYNERLocal storm report, May 10, 2:55 PM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HEAVY RAIN 1 NNW LEWISTOWN 47.07N 109.43W
05/10/2018 M1.31 INCH FERGUS MT TRAINED SPOTTER
24 HOUR RAINFALL TOTAL THROUGH 8:00 AM, MAY
10.
&&
MARTINSpecial weather statement, May 10, 3:41 PM MDT, 3 hours 40 minutes before
Special Weather Statement National Weather Service Great Falls MT 341 PM MDT THU MAY 10 2018 MTZ011-045-102230- Liberty MT-Hill MT- 341 PM MDT THU MAY 10 2018 ...STRONG THUNDERSTORM TO IMPACT FAR NORTHEASTERN LIBERTY AND FAR NORTHWESTERN HILL COUNTIES... At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 28 miles north of Joplin, or 31 miles north of Chester, moving east at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm may produce accumulating hail. This storm will remain over mainly rural areas of northeastern Liberty and northwestern Hill Counties. LAT...LON 4885 11048 4884 11098 4900 11104 4900 11049 TIME...MOT...LOC 2139Z 256DEG 21KT 4896 11092 Martin
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:00 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 15 min |
| May 10, 6:21 PM MDT | Flood Watch | TFX | 42 hr | |
| May 10, 6:41 PM MDT | Areal Flood Advisory | TFX | Jefferson | 4 days |
| May 10, 8:47 PM MDT | Special Weather Statement | TFX | Judith Basin | 43 min |
| May 10, 9:39 PM MDT | Special Weather Statement | TFX | Judith Basin | 66 min |
| May 10, 11:21 PM MDT | Areal Flood Warning | TFX | Lewis and Clark | 7 days |
| May 11, 10:54 AM MDT | River Flood Watch | TFX | 14 hr | |
| May 11, 1:24 PM MDT | Areal Flood Warning | TFX | Cascade | 47 hr |
| May 11, 2:50 PM MDT | Winter Weather Advisory | TFX | 18 hr | |
| May 11, 2:58 PM MDT | River Flood Warning | TFX | Cascade | 29 hr |
| May 11, 5:15 PM MDT | River Flood Warning | TFX | Broadwater, Gallatin | 51 hr |
Nearby
River Flood Warnings in Montana, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.